Kentucky, 2019

Flash Flooding and Flooding in Kentucky, November 30, 2019

November 30, 2019 · NWS PAH · 6 events in 5 counties and zones

A round of significant flooding occurred on the last day of November as a warm front lifted north, bringing warm moist air and providing a focus for showers and thunderstorms. Several rounds of moderate to heavy rain moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A round of significant flooding occurred on the last day of November as a warm front lifted north, bringing warm moist air and providing a focus for showers and thunderstorms. Several rounds of moderate to heavy rain moved across the area. The earlier rounds of rain primed the ground for flooding. Several rounds of rain caused flash flooding of roads in the Henderson and Owensboro areas, including a few water rescues from vehicles. Storm total rainfall amounts were 2 to 4 inches across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 30, 5:32 AM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Nov 30, 5:32 AM CST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
532 AM CST Sat Nov 30 2019

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Sunday night)
Issued at 322 AM CST Sat Nov 30 2019

A large area of rain and elevated thunderstorms will continue to
cross the lower Ohio Valley early this morning. This convection is
associated with a pronounced warm front that was along the
southern border of western KY and southeast MO. A moist
southwesterly inflow (up to around 40 kt at 850 mb) may result in
some backbuilding of storms toward the better inflow. Locally
heavy rainfall will persist until the complex moves east of our
region by midday.

The high-res models such as the hrrr suggest a temporary lull in
precip during the late morning and early afternoon hours. These
models indicate another surge of showers and embedded storms will
move up from the southwest across western KY and southwest IN
during the afternoon and early evening.

For the most part, model forecast soundings indicate the
convection will be elevated today. Some lowering of the LFC does
occur this afternoon, but surface-based capes remain near zero.
The poor low-level lapse rates will hinder the potential for
strong surface winds through the day. The highest potential for
any surface-based convection and convective winds appears to be
this evening along the actual cold front. The wind shift along
the front will be gradual, limiting frontal convergence. The
limited frontal forcing will lower the potential for a line of
storms, and so the severe weather risk still appears marginal with
this system.

The next potential issue is strong gradient wind gusts behind the
front tonight. Forecast soundings still indicate a brief period of
steep low-level lapse rates in the immediate wake of the frontal
passage tonight. Winds at the top of the mixed layer will be near
40 knots. Since the duration of the strong mixing tonight looks
rather short, the chances of any advisory-level winds are too low
for the issuance of a wind advisory. Later shifts can re-evaluate
this issue.

A dry slot will bring plenty of clear sky early Sunday, but
wraparound moisture will arrive during the day. The strong low
pressure system will pass across northern Illinois early Sunday,
reaching Ohio Sunday evening. Some precipitation will wrap around
the base of the low, affecting places northeast of a Carbondale IL
to Madisonville KY line on Sunday afternoon and evening. Precip
amounts are forecast to be light. There may be a brief mix or
change to wet snow Sunday evening as the boundary layer cools
rapidly with loss of daytime heating and cold northwest winds
lower the freezing level.

Winds both Sunday and Sunday night will be gusting to 30 mph or
better as the colder air arrives. This will produce noticeably
lower wind chills in the 30s during the day and the 20s at night.

.LONG TERM...(Monday through Friday)
Issued at 322 AM CST Sat Nov 30 2019

The extended forecast period begins with the WFO PAH area split
between the departing eastern U.S closed low and a building ridge to
the west. There may be a lingering sprinkle or two over the
Pennyrile region of west Kentucky during the morning hours on
Monday, but for the most part expect slow clearing from west to east
during the day on Monday.

The upper flow transitions to a generally west northwest zonal flow
through early Thursday over the WFO PAH forecast area, with the
majority of the moisture for cloud cover coming from the eastern
Pacific and Canada through the middle of the week.

The Canadian numerical guidance takes a low off the southern
California coast Wednesday afternoon and moves it near the OK/TX
Panhandles early Thursday, developing a surface low over OK and
extending a warm front east-northeast into extreme southern
Missouri.  The National Blend of Models appears to be too fast and
robust with warm advection precipitation into the WFO PAH forecast
area ahead of this low, so slowed the onset of the precipitation
with heavy influence from the Canadian guidance.  This will hold off
the widespread coverage of chance PoPs until after midnight Thursday
into Friday morning. The Canadian opens the low into an open, low
amplitude shortwave, and accelerates it east of the area by sunset
on Friday.

The blended model guidance attempts to bring another system by next
Sunday morning with light warm advection precipitation moving up
from the lower Mississippi Valley. For collaboration purposes, kept
a small chance for rain into the area late Saturday night, but have
low confidence on the timing and location.

High temperatures during the upcoming week will be near normal for
early December, with overnight lows ranging from 5 to 7 degrees
below to up to five degrees above normal.

&&

.AVIATION...
Issued at 532 AM CST Sat Nov 30 2019

Widespread rain will diminish to scattered showers by midday.
Conditions will remain mainly ifr through the day, even where rain
ends. There will be some periods of mvfr, but these should not be
the predominant conditions. A few thunderstorms will occur, but
their timing and location will be random. Winds will become rather
gusty from the southeast and south later today.

As a cold front passes this evening, winds will become southwest. A
period of gusts over 30 kt is possible immediately behind the front.
Skies will clear out overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

SHORT TERM...MY
LONG TERM...Smith
AVIATION...MY
Hazardous weather outlook, Nov 30, 3:50 AM CST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
350 AM CST Sat Nov 30 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
350 AM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecast today and early tonight. The
main hazards with storms today will be locally heavy rainfall and
dangerous lightning. A few storms late this afternoon and this
evening may be accompanied by strong gusty winds.

Following a cold front tonight, winds will increase to around 15
mph with a few gusts from 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty west to northwest winds will continue on Sunday and Sunday
night. Some gusts from 30 to 40 mph are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MY

In the hours before

Local storm report, Nov 30, 10:01 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1001 AM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 NNE MURPHYSBORO       37.81N 89.32W
11/30/2019  M2.52 INCH       JACKSON            IL   COCORAHS

            COCORAHS STATION IL-JK-19 MURPHYSBORO IL 2.8
            NNE. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0930 AM     HEAVY RAIN       2 NE MOUNT VERNON       37.96N 87.87W
11/30/2019  M2.48 INCH       POSEY              IN   MESONET

            MESONET STATION FW0374 MT. VERNON. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0900 AM     HEAVY RAIN       2 NE MOUNT VERNON       37.96N 87.87W
11/30/2019  M2.35 INCH       POSEY              IN   MESONET

            MESONET STATION FW0374 MT. VERNON. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0937 AM     HEAVY RAIN       OAKLAND CITY            38.34N 87.35W
11/30/2019  M2.21 INCH       GIBSON             IN   MESONET

            MESONET STATION AR793 OAKLAND CITY IN. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0931 AM     HEAVY RAIN       4 S POSEYVILLE          38.11N 87.79W
11/30/2019  M2.20 INCH       POSEY              IN   MESONET

            MESONET STATION CW9171 WADESVILLE. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0800 AM     HEAVY RAIN       3 W CARBONDALE          37.72N 89.26W
11/30/2019  M2.20 INCH       JACKSON            IL   COCORAHS

            COCORAHS STATION IL-JK-13 CARBONDALE IL 2.5
            W. THE DURATION OF THE HEAVY RAIN EVENT WAS
            24 HOURS.

&&
Special weather statement, Nov 30, 10:59 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
1059 AM CST Sat Nov 30 2019

INZ081-082-086>088-KYZ019-301745-
Warrick IN-Vanderburgh IN-Gibson IN-Spencer IN-Pike IN-Daviess KY-
1059 AM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR WARRICK...SPENCER...GIBSON...
VANDERBURGH...PIKE AND NORTHERN DAVIESS COUNTIES UNTIL 1145 AM CST...

At 1057 AM CST, the public reported strong thunderstorms along a line
extending from 10 miles west of Petersburg to near Kasson. Movement
was east at 60 mph. Dime size hail was reported in Evansville at
10:55 AM.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Evansville, Princeton, Boonville, Newburgh, Chandler, Fort Branch,
Oakland City, Petersburg, Rockport, Melody Hill, Dale, Haubstadt,
Darmstadt, Lynnville, Winslow, Grandview, Patoka, Santa Claus,
Folsomville and Kasson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3800 8677 3793 8698 3785 8691 3787 8731
      3788 8732 3795 8741 3791 8751 3798 8759
      3793 8763 3788 8759 3790 8770 3791 8770
      3845 8764 3846 8763 3854 8743 3851 8729
      3855 8720 3854 8710 3821 8707 3820 8679
TIME...MOT...LOC 1657Z 268DEG 53KT 3853 8747 3797 8761

DWS
Local storm report, Nov 30, 11:01 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1101 AM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             7 WSW EVANSVILLE        37.96N 87.68W
11/30/2019  E0.70 INCH       VANDERBURGH        IN   PUBLIC

&&

DWS
Local storm report, Nov 30, 11:02 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1102 AM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     FLOOD            BONE GAP                38.44N 88.00W
11/30/2019                   EDWARDS            IL   911 CALL CENTER

            MINOR FLOODING ON A COUNTY ROAD. ROAD IS
            PASSABLE.

&&

DWS
Local storm report, Nov 30, 11:24 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1124 AM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     HAIL             BOONVILLE               38.04N 87.27W
11/30/2019  E0.75 INCH       WARRICK            IN   PUBLIC

            REPORT FROM MPING.

&&

DWS
Local storm report, Nov 30, 11:25 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1125 AM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     FLASH FLOOD      OWENSBORO               37.76N 87.12W
11/30/2019                   DAVIESS            KY   911 CALL CENTER

            SEVERAL STREET CLOSURES AROUND OWENSBORO DUE
            TO FLASH FLOODING.

&&

DWS

The radar

The Evansville,IN radar (KVWX), 73 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

4 flood, 2 flash flood. Local standard time, as filed.

Flash Flood, Daviess

When
November 30, 11:25 AM CST to 4:00 PM CST
Where
Daviess County, 3 mi W of Owensboro to 3 mi ENE of Owensboro
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.770, -87.175

Several street closures were reported around Owensboro due to flash flooding.

Flood, Union

When
November 30, 11:30 AM CST to 1:30 PM CST
Where
Union County, Arnold to Boxville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.580, -87.920

A few roads were closed around the county, including Highway 359.

Flood, Christian

When
November 30, 12:07 PM CST to 2:00 PM CST
Where
Christian County, 2 mi N of Pembroke to 2 mi E of Pembroke
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.809, -87.350

Up to six inches of water was flowing over U.S. Highway 41 near Pembroke.

Flash Flood, Henderson

When
November 30, 12:40 PM CST to 3:00 PM CST
Where
Henderson County, Henderson to 5 mi SW of Henderson
Cause
Heavy Rain
Property damage
$50,000
Reported by
NWS Employee
Coordinates
37.830, -87.580

Numerous water rescues were occurring around Henderson County, including the city of Henderson.

Flood, Todd

When
November 30, 2:15 PM CST to 6:30 PM CST
Where
Todd County, 1.8 mi WNW of Elkton to 3 mi W of Elkton
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.830, -87.180

Flooding was reported on Stokes Chapel Road northwest of Elkton, as well as Main Street and Pond River Road around Elkton.

Flood, Christian

When
November 30, 2:30 PM CST to 4:00 PM CST
Where
Christian County, 0.55 mi NE of Hopkinsville to 2.9 mi SSE of Hopkinsville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.857, -87.474

The Little River rose above flood stage for just an hour or two. The flooding was minor, affecting primarily low-lying bottomland fields.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863305, 863321, 863308, 863307, 863309, 863325.